Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165



Howe quotients of unitary characters and unitary lowest weight modules

Author: Hung Yean Loke; with an Appendix by Soo Teck Lee
Journal: Represent. Theory 10 (2006), 21-47
MSC (2000): Primary 22E46, 22E47
Published electronically: January 9, 2006
MathSciNet review: 2192485
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, let $ (G,G')$ be the dual pair $ (\widetilde{\mathrm{Sp}}(p,\mathbb{R}), \tilde{\mathrm O}(n,m))$. We will determine the composition series of the Howe quotients of $ G'$ which are lifts from one-dimensional unitary representations of $ G$ and unitary lowest weight modules of $ G$. We will also determine the unitarizability of the subquotients. Our method also works for the dual pairs $ (\widetilde{\mathrm U}(p,q), \widetilde{\mathrm U}(n,m))$ and $ (\tilde{\mathrm O}^*(2p), \widetilde{\mathrm{Sp}}(n,m))$.

References [Enhancements On Off] (What's this?)

  • [Ad] J. Adams, The Theta correspondences over $ {\mathbb{R}}$: Workshop at the University of Maryland. (1994).
  • [Al] J. Alperin, Diagram for modules, J. Pure Appl. Algebra 16 (1980), 111-119. MR 0556154 (81h:16047)
  • [DER] M. Davidson, T. Enright, R. J. Stanke, Differential operators and highest weight representations. Mem. Amer. Math. Soc. 94 (1991). MR 1081660 (92c:22034)
  • [EHW] T. Enright, R. Howe and N. Wallach, A classification of unitary highest weight modules. Representation theory of reductive groups (Park City, Utah, 1982), 97-143, Progr. Math., 40, Birkhäuser Boston, Boston, MA, 1983. MR 733809 (86c:22028)
  • [GZ] I. M. Gelfand and M. L. Tsetlin, Finite dimensional representations of the group of unimodular matrices, in ``Gelfand, Izrail M. Collected Papers,'' Vol. II, 653-656, Springer-Verlag, Berlin, New York, 1988.
  • [GoW] Roe Goodman and Nolan R. Wallach, Representations and Invariants of the Classical Groups Cambridge Univ. Press, 1998; third corrected printing, 2003. MR 1606831 (99b:20073)
  • [GW1] B. Gross and N. Wallach, On quaternionic discrete series representations, and their continuations. J. Reine Angew. Math. 481 (1996), 73-123. MR 1421947 (98f:22022)
  • [GW2] B. Gross and N. Wallach, Restriction of small discrete series representations to symmetric subgroups. The mathematical legacy of Harish-Chandra (Baltimore, MD, 1998), 255-272, Proc. Sympos. Pure Math., 68, AMS, Providence, RI, 2000. MR 1767899 (2001f:22042)
  • [He1] Hongyu He, Theta correspondence. I. Semistable range: construction and irreducibility. Commun. Contemp. Math. 2 (2000), no. 2, 255-283. MR 1759791 (2001f:22043)
  • [He2] Hongyu He, Compositions of theta correspondences. Adv. Math. 190 (2005), no. 2, 225-263. MR 2102656 (2005h:22021)
  • [Hi] T. Hirai, On infinitesimal operators of irreducible representations of the Lorentz group of $ n$-th order. Proc. Japan Acad. 38 (1962) 83-87; On irreducible representations of the Lorentz group of $ n$-th order. Proc. Japan Acad. 38 (1962) 258-262. MR 0138703 (25:2146)
  • [Ho1] R. Howe, Remarks on classical invariant theory. Trans. Amer. Math. Soc. 313 (1989), no. 2, 539-570. MR 0986027 (90h:22015a)
  • [Ho2] R. Howe Transcending classical invariant theory. J. Amer. Math. Soc. 2 no. 3 (1989). MR 0985172 (90k:22016)
  • [Ho3] R. Howe Perspectives on invariant theory: Schur duality, multiplicity-free actions and beyond. The Schur lectures (1992) (Tel Aviv), 1-182, Israel Math. Conf. Proc., 8, Bar-Ilan Univ., Ramat Gan, 1995. MR 1321638 (96e:13006)
  • [HL] J-S. Huang and J-S. Li, Unipotent representations attached to spherical nilpotent orbits. Amer. J. Math. 121 (1999), no. 3, 497-517. MR 1738410 (2000m:22018)
  • [HT] R. Howe and E. Tan, Homogeneous functions on light cones: the infinitesimal structure of some degenerate principal series representations, Bull. Amer. Math. Soc. 28 (1993) 1-74. MR 1172839 (93j:22027)
  • [J] K. Johnson, Degenerate principal series and compact groups, Math. Ann. 287 (1990), 703-718. MR 1066825 (91h:22028)
  • [Ko1] T. Kobayashi, Singular Unitary Representations and discrete series for indefinite Stiefel manifolds $ {\mathrm{U}}(p,q;{\mathbb{F}})/{\mathrm{U}}(p-m,q;{\mathbb{F}})$. Mem. Amer. Math. Soc., 95, no. 462 (1992). MR 1098380 (92f:22023)
  • [Ko2] T. Kobayashi, Discrete decomposability of the restriction of $ A_{{\mathfrak{q}}}(\lambda)$ with respect to reductive subgroups. III. Restriction of Harish-Chandra modules and associated varieties. Invent. Math. 131 (1998), no. 2, 229-256. MR 1608642 (99k:22021)
  • [KG] A. U. Klimyk and A. M. Gavrilik, The representations of the groups $ {\mathrm{U}}(n,1)$ and $ {\mathrm{SO}}_0(n,1)$, preprint ITP-76-39E, Instituent for Theoretical Physics Kiev, USSR,1976.
  • [KoO] T. Kobayashi and B. Orsted, Analysis of the minimal representation of $ {\mathrm{O}}(p,q)$ I, II, III. Adv. in Math 180 (2003) 486-512, 513-550, 551-595. MR 2020550 (2004k:22018a); MR 2020551 (2004k:22018b); MR 2020552 (2004k:22018c)
  • [KR] S. Kudla and S. Rallis, Degenerate principal series and invariant distributions, Isreal Journal of Math. 69 (1990), 25-45. MR 1046171 (91e:22016)
  • [KV] M. Kashiwara and M. Vergne On the Segal-Shale-Weil representations and harmonic polynomials. Invent. Math. 44 (1978), no. 1, 1-47. MR 0463359 (57:3311)
  • [KnV] A. W. Knapp and D.A. Vogan Cohomological induction and unitary representations. Princeton Mathematical Series, 45. Princeton University Press, Princeton, NJ, 1995. MR 1330919 (96c:22023)
  • [Le] S. T. Lee, On some degenerate principal series representations of $ {\mathrm{U}}(n,n)$. J. Funct. Anal. 126 (1994), 305-366. MR 1305072 (95j:22023)
  • [LL1] S. T. Lee and H. Y. Loke , Degenerate principal series representation of $ {\mathrm{U}}_{p,q}$ and $ {\mathrm{Spin}}_0(p,q)$. Comp. Math. 132 (2002), 311-348. MR 1918135 (2003g:22014)
  • [LL2] S. T. Lee and H. Y. Loke , Degenerate principal series representation of $ {\mathrm{Sp}}(p,q)$. Israel Journal of Mathematics 137 (2003), 355-379. MR 2013362 (2004m:22022)
  • [LZ1] S. T. Lee and C.-B. Zhu, Degenerate principal series and local theta correspondence. Trans. AMS 350 No. 12 (1998), 5017-5046. MR 1443883 (99c:22021)
  • [LZ2] S. T. Lee and C.-B. Zhu, Degenerate principal series and local theta correspondence. II. Israel J. Math. 100 (1997), 29-59. MR 1469104 (99c:22022)
  • [Li1] J.-S. Li, Singular unitary representations of classical groups, Invent. Math. 97 (1990), 237-255. MR 1001840 (90h:22021)
  • [Li2] J.-S. Li, Theta lifting for unitary representations with nonzero cohomology, Duke Math. J. 61 (1990), no. 3, 913-937. MR 1084465 (92f:22024)
  • [Li3] J.-S. Li, Degenerate principal series of classical groups: the phenomenon of long complementary series, preprint.
  • [Lo] H. Y. Loke, Restrictions of quaternionic representations. J. Funct. Anal. 172 (2000), no. 2, 377-403. MR 1753179 (2001i:22017)
  • [NZ1] K. Nishiyama and C.-B. Zhu, Theta lifting of holomorphic discrete series: The case of $ {\mathrm{U}}(p,q) \times {\mathrm{U}}(n,n)$. Trans. Amer. Math. Soc. 353 (2001), 3327-3345. MR 1828608 (2002e:22017)
  • [NZ2] K. Nishiyama and C.-B. Zhu, Theta lifting of unitary lowest weight modules and their associated cycles. Duke Mathematical Journal 125, No. 3 (2004), 415-465. MR 2166751
  • [PT] A. Paul and P. Trapa, One-dimensional representations of $ \widetilde{\mathrm U}(p,q)$ and the Howe correspondence. J. Funct. Anal. 195 (2002), 129-166. MR 1934355 (2004a:22014)
  • [Pr] R. Proctor, Young tableaux, Gelfand patterns, and branching rules for classical groups. J. Algebra 164 (1994), no. 2, 299-360. MR 1271242 (96e:05180)
  • [Pz] T. Przebinda, The duality correspondence of infinitesimal characters. Colloq. Math. 70. (1996), no. 1, 93-102. MR 1373285 (96m:22034)
  • [Sa] S. Sahi, Unitary representations on the Shilov boundary of a symmetric tube domain, in ``Representation theory of Groups and Algebras,'' Contemp. Math. 145 (1993), 275-286, Amer. Math. Soc., Providence. MR 1216195 (94e:22029)
  • [Tan] E.-C Tan, On the theta lift for the trivial representation. Analysis on homogeneous spaces and representation theory of Lie groups, Okayama-Kyoto (1997), 213-234, Adv. Stud. Pure Math., 26, Math. Soc. Japan, Tokyo, 2000. MR 1770722 (2001f:22049)
  • [TZ] E.-C Tan and C.-B. Zhu, On certain distinguished unitary representations supported on null cones. Am. J. Math. 120 (1997), 1059-1076. MR 1646054 (99h:22019)
  • [VK] N. Ja. Vilenkin and A. U. Klimyk, Representations of Lie groups and special functions, Vol 3: Classical and Quantum groups and special functions, Kluwer Academic Publishers, (1992). MR 1206906 (96f:33043)
  • [Vo1] D. Vogan, The algebraic structure of the representation of semisimple Lie groups. I. Ann. of Math. (2) 109 (1979), no. 1, 1-60. MR 0519352 (81j:22020)
  • [Vo2] D. Vogan, Representations of real reductive Lie groups, Progress in Math. 15, Birkhäuser, Boston, MA, 1981. MR 0632407 (83c:22022)
  • [Vo3] D. Vogan, Unitarizability of certain series of representations. Ann. of Math. 120 (1984), 141-187. MR 0750719 (86h:22028)
  • [Vo4] D. Vogan, Associated varieties and unipotent representations. Harmonic analysis on reductive groups (Brunswick, ME, 1989), 315-388, Progr. Math., 101, Birkhäuser Boston, Boston, MA, 1991. MR 1168491 (93k:22012)
  • [VZ] D. A. Vogan and G. J. Zuckerman, Unitary representations with nonzero cohomology. Compositio Math. 53 (1984), no. 1, 51-90. MR 0762307 (86k:22040)
  • [Zha] G. Zhang, Jordan algebras and generalized principal series representation, Math. Ann. 302 (1995), 773-786. MR 1343649 (97h:22012)
  • [Zhu] C.-B. Zhu, Invariant distributions of classical groups. Duke Math. J. 65 (1992), 85-119. MR 1148986 (92k:22022)
  • [ZH] C.-B. Zhu and J.-S. Huang, On certain small representations of indefinite orthogonal groups. Representation Theory 1, (1997), 190-206 (electronic). MR 1457244 (98j:22026)

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2000): 22E46, 22E47

Retrieve articles in all journals with MSC (2000): 22E46, 22E47

Additional Information

Soo Teck Lee
Affiliation: Department of Mathematics, National University of Singapore, 2, Science Drive, Singapore 117543

Keywords: Howe quotients, local theta lifts, unitary characters, unitary lowest weight modules, composition series
Received by editor(s): March 8, 2005
Received by editor(s) in revised form: September 13, 2005
Published electronically: January 9, 2006
Additional Notes: The research of Hung Yean Loke was partially funded by the NUS Academic Research Grant R-146-000-026-112
The research of Soo Teck Lee was partially funded by the NUS Academic Research Grant R-146-000-026-112
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society